Newly prescribed ADHD medications may cause psychosis, study finds

Posted on Thursday, 21st March 2019 @ 07:14 PM by Text Size A | A | A

Spread the love

Certain medications used to treat ADHD in teens and young adults may be more likely to cause symptoms such as paranoia, hallucinations, delusions and hearing voices, a new study suggests.

Researchers found that patients who had been newly prescribed amphetamines, such as Adderall and Vyvanse, were more likely to develop psychosis than those who had received a prescription for methylphenidates, such as Ritalin and Concerta, according to the study published Wednesday by the New England Journal of Medicine.

While psychosis with either class of medication is still relatively rare — occurring at a rate of one in 660 patients — experts cautioned that patients should know about the increased risk.

They also noted that the increased risk was only for those who recently began treatment with a new amphetamine prescription for ADHD and that those who have taken the drug and tolerated it well should not be concerned.

“If someone has been on Adderall, they’re tolerating it well, it’s helpful for their symptoms, and they’re taking it as prescribed, there’s really not much cause for concern,” said the study’s lead author, Dr. Lauren Moran, an assistant professor at the Harvard Medical School and a psychiatrist at McLean Hospital.

“Still you have to think about it from the public health scale,” Moran added. “If it’s a fraction of a percent of millions of people then that means there could be thousands of additional cases of psychosis across the United States. In my mind that’s a serious problem.”

Read More…

Related News On HuffPo Club www.hpub.org:

Disqus Comments

Specify a Disqus shortname at Social Comments options page in admin panel

Facebook Comments

G+ Comments

Default Comments

 
  • Hpub asks

    • Sorry, there are no polls available at the moment.